New Jersey, 2017High Wind in New Jersey, December 25, 2017
December 25, 2017 · NWS OKX · 1 event in 1 county or zone
High sustained winds developed behind deepening low pressure and a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High sustained winds developed behind deepening low pressure and a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 25, 8:56 AM EST, 4 minutes earlier.
Area forecast discussion, Dec 25, 8:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
856 AM EST Mon Dec 25 2017
.SYNOPSIS...
Low pressure deepens rapidly off the New England coast, then
tracks into the Canadian Maritimes today. Arctic high pressure
builds into the region tonight and for the mid to late week
period. A storm system will be possible for the end of the week
into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heavier band moving through, with back edge noted. A changeover
to snow has occurred across western half of the CWA, with
eastern LI and SE CT still warm enough for rain.
Band of heavier snow will quickly produce an inch or two of snow
accums, but will be brief.
By late morning, any lingering wintry precip departs to the
northeast, with partly sunny skies expected this afternoon.
Once this low/inverted trough passes, expect an abrupt wind
shift to the west, and a sharp increase in speeds. Wind
advisories remain in effect for the entire area, and gusts 45 to
55 mph are expected by mid to late morning into the afternoon.
Temps should remain nearly steady from early morning readings,
with highs in the mid to upper 30s, to near 40 near the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Dry but cold weather will prevail as the storm pulls away and
cold high pressure builds to the west. Gusty winds begin to
diminish tonight, but winds still remain gusty tonight and
Tuesday as the pressure gradient remains fairly tight.
This will add to the chill with lows in the teens and 20s
tonight, and highs only in the upper 20s to around 30 Tuesday
under partly cloudy skies.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Models continue in good agreement with a deep polar trough over
the CONUS through the period, but still with subtle differences
in how exactly the polar low over Hudson's Bay and associated
heart of arctic airmass shifts/expands east for mid to late
week. This model spread increases for the weekend.
Main story for mid week into the weekend will be the frigid
temps as pieces of the polar upper low near Hudson's Bay
extend/break off eastward through Ontario and Quebec and arctic
high pressure builds southeastward from the central Canada.
This will begin an extended period (Wed thru Fri) of daytime
highs not getting much above the lower to mid 20s, and overnight
lows in the teens and single digits. These frigid conditions
may continue right through the weekend into early next week.
Cold of this duration and magnitude will incrementally increase
the potential for frozen/burst pipes, space heating related
mishaps and other cold weather impacts through the week.
Finally in terms of precip, will have to watch interaction
between polar jet and PAC energy for Tue Night/Wed time period
as a few model members still signaling potential for a quick
moving low brushing the region. Thereafter, models continue to
signal potential for a late week/weekend winter storm, but as
would be expected at this time frame there is quite a bit of run
to run and model to model inconsistency in the details.
Ultimately, this storm evolution will depend on the nature of
polar low energy swinging towards the NE/Mid Atlantic, and its
interaction with PAC jet energy.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Departing low pressure intensifies as it moves up the coast
today,
VFR. W winds with sustained speeds around 20-30 kt and G35-45
kt, strongest near the coast. Gusty winds continue into tonight,
with speeds gradually decreasing.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon. Frequent gusts below 30 kt could start as early as
around 20-21z.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Wind gusts may begin an hour later than
forecast. Wind gusts may be higher than forecast today.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
KHPN TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
KISP TAF Comments: Strongest gusts more likely this morning.
Frequent gusts may prevail about 5 kt lower than forecast this
afternoon.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR. WNW winds 10-15 kt with gusts 20-30kt.
.Wednesday-Thursday...VFR.
.Friday...MVFR possible in chance of snow.
&&
.MARINE...
SCA-level seas will quickly build today as winds rapidly strengthen
behind a frontal passage. Expect gale-force winds on all waters, and
storm-force east of Moriches Inlet across the ocean waters,
with the strongest winds expected through the early afternoon.
Overall, gusts in the 40 to 50 kt range will prevail, with the
potential of gusts to around 55 kt over the far eastern ocean
waters. Winds then begin to diminish as the storm pulls further
away tonight. Gales may continue at least across the eastern
waters into tonight, depending on the timing of the low.
Winds will remain strong into Tuesday, albeit weaker than the
previous day, with at least SCA conditions continuing on the waters.
Winds and seas then gradually diminish into Tuesday night as high
pressure builds across the area.
Winds may briefly strengthen into mid week depending on the
development of a coastal low that will pass to the east. Otherwise,
the next chance for SCA conditions may be by late week as low
pressure deepens up the coast.
&&
.HYDROLOGY...
An additional tenth to a quarter inch of liquid equivalent is
expected into early this morning. No significant hydrologic
impacts expected.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
Winter Weather Advisory until 1 PM EST this afternoon for
CTZ006>008-010>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 1 AM EST Tuesday for ANZ330-335-338-340-345-
353-355.
Storm Warning until 6 PM EST this evening for ANZ350.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...NV
AVIATION...JC/MD
MARINE...MD
HYDROLOGY...PW
EQUIPMENT...Hazardous weather outlook, Dec 25, 3:37 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EST Mon Dec 25 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-261000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
337 AM EST Mon Dec 25 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ072>075-078>081-176>179-261000-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
337 AM EST Mon Dec 25 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-353-355-261000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EST Mon Dec 25 2017
...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-261000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
337 AM EST Mon Dec 25 2017
...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Dec 25, 7:48 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
748 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW BROOKFIELD 41.48N 73.41W
12/25/2017 M2.0 INCH FAIRFIELD CT COCORAHS
&&
DSLocal storm report, Dec 25, 8:04 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
804 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW MIDDLETOWN 41.45N 74.42W
12/25/2017 M2.8 INCH ORANGE NY PUBLIC
&&
DSLocal storm report, Dec 25, 8:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
806 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM SNOW COLD SPRING 41.42N 73.95W
12/25/2017 M2.3 INCH PUTNAM NY TRAINED SPOTTER
&&
DSLocal storm report, Dec 25, 8:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
824 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM SNOW 3 S FISHKILL 41.48N 73.89W
12/25/2017 M2.9 INCH PUTNAM NY COCORAHS
&&
DSLocal storm report, Dec 25, 8:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
838 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW BETHEL 41.37N 73.41W
12/25/2017 M2.0 INCH FAIRFIELD CT EMERGENCY MANAGE
&&
DSLocal storm report, Dec 25, 8:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
853 AM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM SNOW CARMEL 41.41N 73.68W
12/25/2017 M3.5 INCH PUTNAM NY CO-OP OBSERVER
&&
DSHigh Wind, Eastern Union
- When
- December 25, 9:00 AM EST to 10:00 AM EST
- Where
- Eastern Union forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
The ASOS at Newark International Airport measured a sustained wind of 40 mph at 937 am. A gust up to 51 mph occurred at the same time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 25 to 31, 20176 deaths · 20 events
- Winter Storm and Winter Weather in Vermont, December 25, 2017$95,000 · 16 events
- High Wind and Winter Weather in Massachusetts, December 25, 2017$59,000 · 66 kt wind · 24 events
- Strong Wind in New York, December 25, 2017$110,000 · 3 events
- Strong Wind in New Jersey, December 25, 2017$50,000 · 1 event
- Cold in South Dakota, December 25 to 27, 201724 events
- Heavy Snow in Maine, December 25, 201717 events
- Winter Storm in Maine, December 25, 201712 events
- Winter Storm and Winter Weather in New York, December 25, 2017$5,000 · 9 events
- Cold in Minnesota, December 25 to 27, 20178 events
- Heavy Snow in New Hampshire, December 25, 20177 events
- Winter Weather in Nebraska, December 25 to 26, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727653.